IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1242 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Case Report
   Discussion
   References

 Article Access Statistics
    Viewed3922    
    Printed68    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORTS
Year : 2000  |  Volume : 66  |  Issue : 2  |  Page : 103

Nail changes after carbamazepine




Correspondence Address:
Adarsh Chopra


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20877044

Rights and PermissionsRights and Permissions

  Abstract 

Antiepileptics are known to produce different types of side effects including nail changes. A 20-year-old epileptic man had yellowish discolouration followed by dystrophy and onycholysis of his 15 nails after taking carbamazepine for 3 months which cleared within six months after discontinuation of the drug. This type of change has not been reported earlier with carbamazepine


Keywords: Nail changes, Carbamazepine


How to cite this article:
Chopra A, Kaur m, Kular J, Chopr. Nail changes after carbamazepine. Indian J Dermatol Venereol Leprol 2000;66:103

How to cite this URL:
Chopra A, Kaur m, Kular J, Chopr. Nail changes after carbamazepine. Indian J Dermatol Venereol Leprol [serial online] 2000 [cited 2019 Oct 15];66:103. Available from: http://www.ijdvl.com/text.asp?2000/66/2/103/4886



  Introduction Top


Nail changes following the systemic administra­tion of the drugs has been reported in literature. [1] The various nail changes reported are; colour changes, shed­ding of nails, onycholysis, Beau's lines and pain. Drugs causing nail changes are mainly chemotherapeutic agents, psoralens, phenothiazines, purgatives, lithium, oral contraceptives, p-blockers, heavy metals, antico­agulants, diuretics, oral retinoids and antiepileptics. [2] Out of the antiepileptics, diphenhydantoin was reported to cause aplasia/hypoplasia of the nail plate in foetus. [3] Nail hyperpigmentation has been reported after dilantin in­gestion. [4]


  Case Report Top


A 20-year-old man presented to us with the com­plaint of discolouration and dystrophy of 15 nails. Dur­ing the detailed history taking, it was revealed that the patient was on antiepileptic drugs since December 1997. He was put on dilantin, but after 3 months of intake he developed acneiform eruptions. Dilantin was replaced by carbamazepine at a dose of 100mg thrice daily in April 1998. In July 1998, he observed nail changes. Thor­ough systemic and dermatological examination and rou­tine investigations were carried out and revealed no ab­normality. Nail examination showed involvement of 15 out of 20 nails in the form of yellowish-white discolouration at the proximal nail plate and the lunulae. The nail changes progressed over a period of 2 months, causing discolouration of the whole nail plate and ony­cholysis which led to complete shedding of the nails. KOH examination as well as culture of nail tissue was negative for fungus. Antifungal treatment along with B­complex and vitamin -A was given but no improvement was observed within three months time. In August 1998, carbamazepine was stopped and the patient was pre­scribed sodium valproate. During the next six months of follow up, new normal nail formation was observed.


  Discussion Top


Various antiepileptics are reported to cause a number of nail changes. Our case had acneiform le­sions with dilantin and when he was put on carbamazepine, he developed nail changes in the form of discolouration, lunular dystrophy and onycholysis. With the stoppage of carbamazepine newly formed nails were normal. This type of nail discolouration and dystrophy with carbamazepine was not reported in earlier litera­ture.







 
  References Top

1.Damel CR III, Scher RK. Nail changes secondary to systemic drugs. J Am Acad Derm 1984; 10 : 250-258.  Back to cited text no. 1    
2.Fenton DA, Wilkinson JD. The nail in systemic diseases and drug in­duced changes. In : Disesase of The Nails and Their Management. Eds Baran R, Dawber RPR. Blackwell Scientific Publication, London 1984; 248­265.  Back to cited text no. 2    
3.Hanson JW, Smith DW. The foetal hydantoin syndrome. J Pediat 1975; 87: 285-290.  Back to cited text no. 3  [PUBMED]  
4.Johnson RB, Goldsmith IA. Dilantin digital defects. J Am Acad Demn 1981; 5 : 191.  Back to cited text no. 4    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow